Elevated BP is not a side-effect of iron supplementation

Patient

Q: I recently have had two readings over the course of 6 weeks show my Blood Pressure at 158 over 76 and 166 over 75. Before then the past 6 monthly readings ranged from 120 to 142 over 65 to 80. The only difference I can think of from the last two readings was that I was taking a 65mg Iron Supplement. I'm 24 yrs old, male and run 40-50 a week. Could the Iron be causing BP to rise temporarily?

Doctor

A:   The common side-effects associated with iron supplementation include; abdominal pain, black stools, constipation, diarrhoea, and nausea. High blood pressure is not a side-effect of iron supplementation. High blood pressure (BP) is usually diagnosed by a consistent elevation of BP readings, usually on three separate occasions greater than one week apart. Target blood pressure for the general population is <140/90mmHg. Lifestyle modifications aimed at lowering blood pressure include; Weight reduction with a target Body Mass Index of <25; reduced sodium intake <100mmol/day = 2.4g sodium; increased daily physical activity minimum of 30 minutes/day, limit alcohol intake <2 units/day for women and<3 units/d for men; smoking cessation; reduced saturated fat/cholesterol intake, adequate calcium and magnesium dietary intake and adequate intake of dietary potassium approx 90 mmol/d. The DASH diet (Dietary Approaches to Stop Hypertension) has been promoted by the National Heart, Lung and Blood Institute. If your blood pressure remains elevated, I would advise contacting your family physician for further advice.

Related Q&A

Q: For about 5 days now I have been experiencing an burning sensation in my left ankle. At times I will feel it in both ...

Q: Hi Guys, I have been looking for answers for the last 3 years on this problem- but have failed at every...

Q: For a few months now, I have experience an odd but mild burning sensation in my groin and upper thigh area. I thought...

Q: I just took too much metronidazole by accident. is there anything I can take to dissipate the antibiotic? I just took...

Q: How long does it take in general to recover from Stevens Johnson syndrome? I had it in July. It was much worse in the...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews